Catatonic episode after kidney transplantation

General Hospital Psychiatry (Impact Factor: 2.61). 01/2014; 36(3). DOI: 10.1016/j.genhosppsych.2014.01.001


There is a growing body of case reports of catatonic symptoms after organ transplantations. A considerable number of these cases might be attributed to neurotoxicity induced by immunosuppressive medications. However, the etiology of other cases remains unclear. We present the case of a 21-year-old woman, who developed catatonia after kidney transplantation from deceased donor. In this case non-toxic tacrolimus levels were found and other causal factors including infections, uremia or transplant rejection were excluded. Electroconvulsive therapy followed by olanzapine proved to be effective treatment.

Download full-text


Available from: Patryk Piotrowski, Oct 22, 2014
1 Follower
53 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Catatonia has been rediscovered over the last 2 decades as a unique syndrome that consists of specific motor signs with a characteristic and uniform response to benzodiazepines and electroconvulsive therapy. Further inquiry into its developmental, environmental, psychological, and biological underpinnings is warranted. In this review, medical catatonia models of motor circuitry dysfunction, abnormal neurotransmitters, epilepsy, genetic risk factors, endocrine dysfunction, and immune abnormalities are discussed. Developmental, environmental, and psychological risk factors for catatonia are currently unknown. The following hypotheses need to be tested: neuroleptic malignant syndrome is a drug-induced form of malignant catatonia; Prader-Willi syndrome is a clinical GABAergic genetic-endocrine model of catatonia; Kleine-Levin syndrome represents a periodic form of adolescent catatonia; and anti-N-methyl-d-aspartate receptor encephalitis is an autoimmune type of catatonia.
    The journal of ECT 11/2010; 26(4):253-8. DOI:10.1097/YCT.0b013e3181fbf96d · 1.39 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To describe a distinctive seizure semiology that closely associates with voltage-gated potassium channel (VGKC)-complex/Lgi1 antibodies and commonly precedes the onset of limbic encephalitis (LE). Twenty-nine patients were identified by the authors (n = 15) or referring clinicians (n = 14). The temporal progression of clinical features and serum sodium, brain magnetic resonance imaging (MRI), positron emission tomography/single photon emission computed tomography, and VGKC-complex antibodies was studied. Videos and still images showed a distinctive adult-onset, frequent, brief dystonic seizure semiology that predominantly affected the arm and ipsilateral face. We have termed these faciobrachial dystonic seizures (FBDS). All patients tested during their illness had antibodies to VGKC complexes; the specific antigenic target was Lgi1 in 89%. Whereas 3 patients never developed LE, 20 of the remaining 26 (77%) experienced FBDS prior to the development of the amnesia and confusion that characterize LE. During the prodrome of FBDS alone, patients had normal sodium and brain MRIs, but electroencephalography demonstrated ictal epileptiform activity in 7 patients (24%). Following development of LE, the patients often developed other seizure semiologies, including typical mesial temporal lobe seizures. At this stage, investigations commonly showed hyponatremia and MRI hippocampal high T2 signal; functional brain imaging showed evidence of basal ganglia involvement in 5/8. Antiepileptic drugs (AEDs) were generally ineffective and in 41% were associated with cutaneous reactions that were often severe. By contrast, immunotherapies produced a clear, and often dramatic, reduction in FBDS frequency. Recognition of FBDS should prompt testing for VGKC-complex/Lgi1 antibodies. AEDs often produce adverse effects; treatment with immunotherapies may prevent the development of LE with its potential for cerebral atrophy and cognitive impairment.
    Annals of Neurology 05/2011; 69(5):892-900. DOI:10.1002/ana.22307 · 9.98 Impact Factor
  • Source
    Neurology 04/2011; 76(15):1355-7. DOI:10.1212/WNL.0b013e3182152808 · 8.29 Impact Factor
Show more